Funnel Cloud, Franklin
- When
- August 5, 2:46 PM CST
- Where
- Franklin County, 0.69 mi N of Hansell
- Reported by
- Law Enforcement
- Coordinates
- 42.780, -93.100
Thunderstorms moved through north central Iowa. Though the storms were not severe, a few thunderstorms spawned some funnel clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms moved through north central Iowa. Though the storms were not severe, a few thunderstorms spawned some funnel clouds. One occurred in Franklin County and the other in Black Hawk County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 5, 11:36 AM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1236 PM CDT MON AUG 5 2013 .SHORT TERM.../TODAY/... ISSUED AT 325 AM CDT MON AUG 5 2013 CLUSTER OF THUNDERSTORMS MOVING INTO THE NORTHWEST AND NORTH CENTRAL PART OF THE CWA WILL CONTINUE TO TRACK SOUTHEAST. THAT IS LIKELY TO BE THE MAIN SHOW WITH THE PASSAGE OF THE COLD FRONT. LITTLE CHANCE FARTHER SOUTHWEST...BUT WILL KEEP LOW...ISOLATED TO SCATTERED...POPS UNTIL THE FRONT PASSES. SUPPORT FOR ADDITIONAL DEVELOPMENT IS NOT ALL THAT STRONG AND THE TIMING OF THE COLD FRONT IS NOT FAVORABLE EITHER...NOT TO MENTION THE FACT THAT IT IS DISSIPATING AS IT MOVES THROUGH. TEMPS TODAY A LITTLE ABOVE MOS IN SPITE OF THE CLOUDS AS MUCH OF THE CWA IS VERY DRY AND IT WILL NOT TAKE A LOT OF INSOLATION TO POP TEMPS INTO THE 80S. .LONG TERM.../TONIGHT THROUGH SUNDAY/... ISSUED AT 325 AM CDT MON AUG 5 2013 MAIN FORECAST CONCERN FOR EXTENDED AGAIN REMAINS PRECIPITATION CHANCES. MAY SEE SOME LIGHT...LINGERING PRECIPITATION IN THE EAST FOR THE BEGINNING OF THE PERIOD TONIGHT...BUT HAVE LOW CONFIDENCE IN THIS AND IT WOULD QUICKLY PUSH EASTWARD AND THEREFORE HAVE NOT INCLUDED MENTION AT THIS TIME. BEST CHANCES FOR PRECIPITATION FOR THE PERIOD WILL COME TUESDAY AS FRONTAL BOUNDARY ASSOCIATED WITH LARGE UPPER LEVEL LOW PRESSURE SYSTEM IN CANADA PUSHING SOUTHEAST...COMBINED WITH TWO SHORT WAVES. MODELS HAVE BEGUN TO COME INTO BETTER AGREEMENT WITH PLACEMENT OF THESE SYSTEMS...BUT TIMING STILL REMAINS AN ISSUE. STRONGEST OF THE TWO SHORT WAVES WILL PUSH SE FROM NEBRASKA...HOWEVER GFS PLACES SHORT WAVE FURTHER SOUTH INTO MISSOURI. THIS APPEARS TO BE AN OUTLIER...AND HAVE KEPT PRECIP IN SOUTHERN IOWA. NAM PUSHES SHORTWAVE THROUGH WELL AHEAD OF FRONT...WITH TWO DISTINCT PERIODS OF PRECIPITATION FOR THE STATE. HAVE ALSO OPTED TO NOT TREND TOWARDS THIS SOLUTION AS GFS/ECMWF/GEM KEEP TIMING OF SHORTWAVE CLOSE TO THAT OF FROPA. HOWEVER...MODELS DO SLOW FROPA AND HAVE OPTED FOR A SLOWER ONSET FOR PRECIPITATION...THOUGH BEST CHANCES FOR PRECIPITATION REMAIN TUESDAY NIGHT...WITH PRECIPITATION QUICKLY ENDING BEHIND BOUNDARY. MAY SEE SEVERE WEATHER WITH DECENT CAPE VALUES IN THE AFTERNOON ACROSS THE WEST IF PRECIPITATION FORMS IN THE AFTERNOON. HOWEVER...BEST SHEAR REMAINS WITH FORCING ARRIVING WITH SHORT WAVE. MODELS CONTINUE TO INDICATE SYSTEMS MAY SPLIT CENTRAL IOWA...WITH BEST PRECIPITATION CHANCES TO THE NORTH AND SOUTH...THOUGH ANTICIPATE FAIRLY WIDESPREAD PRECIPITATION WITH THESE STRONG SYSTEMS. AS BOUNDARY PUSHES SOUTH IT WILL STALL IN KS/MO AND MAY PUSH NORTHWARD INTO SOUTHERN IOWA AS IT SLOWLY PULLS EAST FOR THE END OF THE WEEK. HAVE INTRODUCED SLIGHT CHANCES FOR PRECIPITATION IN THE SOUTH THURSDAY/FRIDAY. AS LARGE UPPER LEVEL LOW PULLS EASTWARD NORTHWESTERLY FLOW WILL RETURN ACROSS IOWA FOR THE END OF THE PERIOD. ANOTHER WAVE WILL PUSH THROUGH FLOW FOR END OF THE PERIOD AND WILL SEE ADDITIONAL PRECIPITATION CHANCES FOR THE END OF THE PERIOD...THOUGH TIMING/PLACEMENT IS STILL DIFFICULT TO DETERMINE ATTM AND HAVE ONLY INCLUDED SLIGHT CHANCE FOR PRECIPITATION SUNDAY. AHEAD OF BOUNDARY TEMPERATURES WILL WARM THROUGH TUESDAY WITH HIGHS NEAR NORMAL. BEHIND BOUNDARY TEMPERATURES WILL COOL SIGNIFICANTLY...AND TEMPERATURES WILL BE NEAR TO BELOW NORMAL FOR REMAINDER OF THE PERIOD. && .AVIATION...05/18Z ISSUED AT 1236 PM CDT MON AUG 5 2013 WIDESPREAD MVFR CONDITIONS WILL PERSIST ACROSS THE STATE THIS AFTERNOON AS LOW LEVEL MOISTURE STREAMS NORTHWARD INTO THE STATE AHEAD OF A BOUNDARY. SCATTERED CONVECTION IS EXPECTED THIS AFTERNOON IN ADVANCE OF THIS SOUTHWARD MOVING BOUNDARY BUT ANY STORMS ARE EXPECTED TO DISSIPATE DURING THE EVENING AS THE BOUNDARY WASHES OUT AND CONVERGENCE DIES OFF ALONG WITH DAYTIME HEATING. WINDS WILL BE QUITE VARIABLE DURING THE PERIOD AS THE PRESSURE GRADIENT REMAINS WEAK. SOME IMPROVEMENT OF THE CEILINGS IS EXPECTED THIS EVENING BUT SOME DEVELOPMENT OF FOG IS POSSIBLE OVERNIGHT WITH WEAK WARM ADVECTION AND MOISTURE ADVECTION STARTING ONCE AGAIN. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS AUG 13 LONG TERM...AWB AVIATION...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 510 AM CDT MON AUG 5 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 510 AM CDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...WITH THE BEST CHANCES IN THE MORNING HOURS NORTH OF INTERSTATE 80 AND EAST OF INTERSTATE 35. SEVERE WEATHER IS NOT ANTICIPATED...THOUGH THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. THERE IS A SLIGHT RISK FOR SEVERE STORMS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT SOUTH OF INTERSTATE 80. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME. THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY. IT IS TOO EARLY TO DETERMINE THE RISK FOR SEVERE WEATHER AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AWB
The Des Moines radar (KDMX), 127 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
2 funnel cloud. Local standard time, as filed.
Several reports of funnel cloud 2/3 of the way to the ground and very slowly rotating. The funnel then dissipated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458709, 460082.